Wyoming, 2023

Damaging Winds in Wyoming, July 17, 2023

July 17, 2023 · NWS CYS · 3 events in 1 county or zone

Scattered showers and thunderstorms west of the Laramie Range on the afternoon of the 17th resulted in strong downburst winds, especially over Carbon County near Interstate 80 and the North Snowy Range Foothills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered showers and thunderstorms west of the Laramie Range on the afternoon of the 17th resulted in strong downburst winds, especially over Carbon County near Interstate 80 and the North Snowy Range Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 2:42 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 17, 2:42 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
342 PM MDT Mon Jul 17 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 340 PM MDT Mon Jul 17 2023

Current KCYS radar loop shows convection initiating across Carbon
County and also just south of Laramie along the southern Laramie
Range this afternoon. This is quite a bit different compared to
what models were showing over the last 48 hours which had
most of the thunderstorm activity well to the north. Radar loop
shows a well defined convergence boundary/dry line feature along
the Laramie Range with the best convection forming along it. HRRR
has continued to increase the coverage and intensity of
thunderstorm activity this afternoon and this evening across the
eastern plains. Dewpoints in the low to mid 60s are still being
observed across all of the western Nebraska Panhandle, with
dewpoints in the low to mid 50s across the far eastern Wyoming
plains. This has resulted in high MLCAPE between 1000 to 2000 j/kg
across most of the high plains and a risk for severe weather late
this afternoon through late this evening. Shear is plentiful with
0-6 Bulk Shear of 45 to 55 knots. Models also show a shortwave
disturbance, currently across northern Wyoming, diving southeast
across the area on the periphery of the upper level ridge axis
that extends north of the Upper level high near the four corners
region. The main forecast concern is the coverage and extend of
thunderstorms and severe thunderstorms through late this evening.
Previous models showed the shortwave feature much further
east...barely clipping east central Wyoming and western Nebraska a
few days ago. As of today, the upper level high and ridge axis
are considerably further west than previous models suggested for
this time of the day...so there is some degree of uncertainty
with how far south the strong to severe thunderstorms will
develop, especially given current radar trends this afternoon.
Agree with SPC's slight to marginal risk across the eastern plains
along and east of the I-25 corridor. Would not be surprised to
see both the marginal and slight risk area adjusted a little
south and west this afternoon since Cheyenne has struggled to
reach dewpoints lower than 50 degrees. Continued to increase POP
between 15 to 25 percent along the I-80 corridor, and up to 50 to
60 percent further north from Lusk to Torrington and points east
of this line. Worded forecast for Damaging winds and hail,
although we believe strong winds may become the primary concern
due to straight hodographs, considerable forcing, and strong
shear.

Very warm to hot temperatures will continue on Tuesday with highs
in the 80s to low 90s. Surface winds will shift into the
northwest, allowing some drier air to move into the forecast area.
This should limit the amount of instability and CAPE, but still
expect showers and some thunderstorms to develop with a marginal
risk for severe thunderstorms east of I-25. High res models show
some convection early in the day across Carbon and Albany
counties, gradually shifting east through the day. However, models
have consistently started the day drier than expected, so there is
considerable uncertainty for Tuesday regarding the timing and
coverage of thunderstorms. Kept POP between 15 to 30 percent
Tuesday afternoon and evening due to this uncertainty. Previously,
it looked like Tuesday would be our transition day between dry and
hot and cooler and unsettled weather, but now models have trended
FROPA to Wednesday.

Cooling trend starts on Wednesday with highs mainly in the low to
mid 80s. Models show a backdoor cold front pushing south across
the plains and stalling near the mountains through the afternoon.
Thermodynamic profiles should be less unstable due to the cooler
air near the surface. However, the front is expected to stall
near the Laramie Range and expect this region to be the focus of
daytime and evening convection. Kept a solid chance of showers
and thunderstorms mainly for the I-80 corridor and more focused on
southeast Wyoming through Wednesday evening. At this time,
thunderstorms are not expected to be severe but a few stronger
storms are possible.

.LONG TERM...(Thursday through Monday)
Issued at 249 PM MDT Mon Jul 17 2023

Daily storm chances are expected for the first half of the long
term, with a chance for severe weather on Thursday. A warming trend
is expected through the long term, with a hot start for next week.
Precipitation chances come to an end by Saturday.

Thursday looks to be an active day with the potential for severe
weather across the region. An upper-level ridge begins to flatten
out Thursday as zonal flow moves over the intermountain west. Strong
cyclonic vorticity advection at 500mb begins as several vorticity
maximums move across the CWA and mid-level flow turns northwesterly
through the afternoon. A jet maximum develops into the evening
hours, providing additional synoptic lift to the CWA. 700mb flow
remains mostly northwesterly through the day Thursday with a low-
level jet maximum developing over eastern Nebraska. SBCAPE values
are marginal for Thursday, with the GFS suggesting SBCAPE values
only around 500 J/kg, with similar values of MUCAPE. The GFS
Ensemble suggests a decent, 30-40% chance, for CAPE to exceed 1000
J/kg, so there is a potential for higher CAPE values than currently
modeled. What Thursday lacks in CAPE, it makes up in shear. Bulk
shear values are forecast to be between 45 and 50 kts in southeast
Wyoming and western Nebraska, with PW values exceeding 0.9in across
southeast Wyoming and 1.00in for western Nebraska. Moisture and
shear will not be an issue for Thursday, but CAPE could be a
limiting factor. However, GFS forecast sounding show tall, skinny
CAPE profiles indicative of heavy rain producing storms. While CAPE
values are marginal, with northwest flow over the region, synoptic
lift, high shear, and higher PWs it will be possible to get
thunderstorms to initiate across the region. Trends will need to be
watched as Thursday approaches.

Northwest flow aloft continues into Friday as a ridge begins to
build over the western CONUS. Several vorticity maximums traverse
through the ridge with northwest flow over the CWA Friday allowing
for the chance for afternoon showers and thunderstorms once again. A
subtle shortwave is progged to move over the area in the afternoon
hours, providing additional lift across the region. A jet maximum
develops at 250mb, further placing the region in an favorable
location for enhanced synoptic lift. The GFS Ensemble suggests a
higher probability, 50-70%, for CAPE values to exceed 1000 J/kg
across western Nebraska. Bulk Shear values for Friday are similar to
Thursday, with 45-50 kts present across southeast Wyoming and the
Nebraska Panhandle. PWs will be significantly lower Friday,
especially across the Panhandle where PW values are progged to be
between 0.70 and 0.80in, with 0.50 to 0.60in across southeast
Wyoming. Dewpoints will also be slightly lower for Friday, but still
enough to get convective development. GFS forecast soundings show
better CAPE profiles across western Nebraska. All these factors come
together for a prime environment for storms to develop. While it is
a bit far out to determine how significant the severe threat is for
Friday, all signs point to a good environment for convective
development.

Precipitation chances come to an end Saturday as the upper-level
ridge builds over the western CONUS and shifts easterly towards the
CWA. A 500mb ridge of 594dm is firmly in place across the western
CONUS by Saturday and strengthens to nearly 600dm by early next
week. Strong subsidence under the ridge will allow for clear skies
for most of the weekend. As a result, a strong warming pattern is
expected this weekend and into early next week. Temperatures will
approach the mid-90s across the Panhandle by Sunday, with upper-90s
being possible Monday. Max temperatures for Sunday and Monday were
increased with this forecast package, as the GFS and ECMWF both
suggest a stronger ridge than is currently present across the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1057 AM MDT Mon Jul 17 2023

Another day of active weather, with a Marginal Risk of severe
storms from Glenrock to Sidney and a Slight Risk of severe storms
from Bill to Lusk in southeast Wyoming and extending into the
northern Panhandle. Main threats today will include the chance for
strong to severe winds and maybe some hail within stronger
storms. HiRes model guidance has storms developing along the I-25
corridor in the late afternoon and pushing eastward in to the
Panhandle shortly there after. Went ahead and started trending
reduced visibilities into IFR and increasing wind speeds to
account for these storms. Most storms are expected to continue
tracking eastward into central Nebraska by late tonight, and LLWS
taking hold across the majority of terminals through tomorrow
morning where higher level flows are not expected to mix down to
the surface.

&&

.FIRE WEATHER...
Issued at 255 PM MDT Mon Jul 17 2023

It will remain dry this afternoon with gusty west to southwest
winds west of the Interstate 25 corridor. Although conditions are
generally elevated due to relative humidities around 10 to 15
percent, fuels remain green which will likely hinder the potential
for rapid fire growth. Further east, humidities are above 20
percent with lighter winds. Widely scattered showers and
thunderstorms are forecast to develop late this afternoon across
southeast Wyoming, and then push east into the plains as they
increase in coverage. Conditions will generally trend cooler and
wetter over the next 48 to 60 hours through the middle of the
week. Below normal temperatures and numerous showers and
thunderstorms are expected by Thursday with a good chance for
wetting rainfall.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...AM
AVIATION...MRD
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 17, 1:24 PM MST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
224 PM MDT Mon Jul 17 2023

NEZ020-054-055-WYZ103>107-109>119-182030-
Banner County-Kimball County-Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
224 PM MDT Mon Jul 17 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread high temperatures ranging from 85 to 95 degrees across
southeast Wyoming and the Nebraska panhandle this afternoon.

There is a slight chance of thunderstorms late this afternoon and
this evening along the Interstate 80 corridor. Brief strong gusty
winds are possible with these storms into late this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Hot temperatures continue into Tuesday, cooling down Wednesday
and Thursday with increased thunderstorm chances. A few strong to
severe thunderstorms are possible Thursday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019-021-095-096-WYZ101-102-108-182030-
Dawes County-Box Butte County-Scotts Bluff County-Morrill County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
224 PM MDT Mon Jul 17 2023

This hazardous weather outlook is for the northern and central
Nebraska panhandle and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a slight risk of severe thunderstorms this evening. These
thunderstorms may continue through midnight and could contain
strong damaging winds and hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Hot temperatures continue into Tuesday, cooling down Wednesday
and Thursday with increased thunderstorm chances. A few strong to
severe thunderstorms are possible Tuesday through Thursday.

.Spotter information statement...

Spotters are urged to contact law enforcement or the National
Weather Service to report severe weather.

In the hours before

Special weather statement, Jul 17, 2:56 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
356 PM MDT Mon Jul 17 2023

WYZ109-110-113-114-172245-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Snowy Range WY-
356 PM MDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of central Carbon
County through 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sinclair, or near Rawlins, moving east at 40 mph. At 346 PM, Walcott
Junction mesonet station recorded a wind gust of 61 mph.

HAZARD...Wind gusts of to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rawlins, Sinclair and Teton Reservoir.

This includes Interstate 80 in Wyoming between mile markers 210 and
252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 10737 4192 10725 4183 10645 4156 10668
TIME...MOT...LOC 2155Z 279DEG 34KT 4178 10710

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Woodward
Special weather statement, Jul 17, 3:40 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
440 PM MDT Mon Jul 17 2023

WYZ101-102-172315-
Converse County Lower Elevations WY-Niobrara County WY-
440 PM MDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of west central
Niobrara and northeastern Converse Counties through 515 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bill, or 29 miles north of Douglas, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bill and Manning Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4299 10542 4329 10542 4333 10472 4299 10485
TIME...MOT...LOC 2240Z 267DEG 46KT 4317 10528

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Woodward

The radar

The Cheyenne radar (KCYS), 139 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
July 17, 4:09 PM MST
Where
Carbon County, 1.24 mi NE of (Mbw)medicine Bow Airport
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.890, -106.160

Union Pacific Railroad mesonet station MEDIC1 (UP087) measured maximum wind gust.

Thunderstorm Wind, Carbon

When
July 17, 5:42 PM MST
Where
Carbon County, 2.48 mi SE of Elk Mountain
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.670, -106.370

WYDOT mesonet station along Interstate 80 at County Road 402 measured maximum wind gust.

Thunderstorm Wind, Carbon

When
July 17, 5:58 PM MST to 6:04 PM MST
Where
Carbon County, 5.39 mi NW of Arlington
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.640, -106.290

WYDOT mesonet station Wagonhound (WY21) along Interstate 80 measured maximum wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104792, 1104794, 1104793.